|Beware of ARV, TB drugs side effects|
|Thursday, 03 May 2012 20:47|
The HIV virus destroys one’s ability to fight off infections hence the term “the immune system is now compromised”.
It is therefore easy for one to get recurrent colds, skins rashes, TB, herpes, pneumonia, among a host of other illnesses.
Before the immune system was compromised one had the potential to stave off a cold even without taking medication, but with HIV playing havoc on the system, a simple cold cannot be treated by cough syrups, and often requires antibiotics.
ARVs therefore help in getting back one’s immunity in place in a way, but does not eradicate the virus completely.
Many people get to know of their HIV status usually after a spouse has gone to antenatal clinic.
All pregnant women are encouraged to know their HIV status as a means to curb the vertical transmission that is from mother to baby, in the womb, at birth and during breast feeding.
This is successfully done if a mother registers early for antenatal clinic. It is advisable to register at 13 weeks.
Shirley (not her real name) found out that she was HIV positive when she visited her local clinic when she was eight months pregnant.
Shirley said she could not afford the US$25 fee hence the delay.
“I did not have the money, I wanted to buy the baby clothes and stuff first and used the little I got from the sale of vegetables to buy baby wear,” said Shirley.
The mother of three said she only found out her HIV status late at the antenatal clinic.
“When I tested HIV positive, I was thoroughly counselled and had blood taken again for a CD4 count. The results were due in two weeks time,” she said.
She regrets having wasted time at home because by the time she collected her CD4 count results she was supposed to commence ART.
“My CD4 count was 170 and I was told that I was to start highly active ART immediately. I was further counselled and did not have any problem with the tablets. I only took the ARVs for a week and I went into labour,” said Shirley.
Shirley had a normal delivery and gave birth to a baby boy. The two did not show any signs of distress and were discharged.
Shirley said barely a month old her baby got ill and she took him back to the hospital where he was admitted. She had to stay at the hospital since she was breastfeeding.
“The doctor said my baby was dehydrated and was immediately put on a drip. Tests were run and these showed that the baby had TB. All along the clinic staff had treated my baby for pneumonia for two weeks. I was lucky in that the hospital detected the cause of my son’s distress in time to save him,” she said.
The baby was in hospital for two months.
During her stay in the hospital, Shirley was asked to be tested for TB too.
“I was tested for TB and the results were positive. They used my sputum. So it could be that the baby got the TB and HIV from me. I only wish I had registered early enough. My baby stayed in hospital for two months and was discharged and is on the way to recovery,” said Shirley.
Shirley said she had been treated for TB in 2000 and the recent diagnosis was her second.
“The doctor asked me if I had ever suffered from TB and I told him that it was 12 years ago. He said it was good that I had told him. He said this meant that stronger drugs were to be used since the TB had recurred even though it was 12 years later,” she added.
The ARVs Shirley was using were changed. She was put on TB medication, which included tablets and a daily injection for three months. She would continue with the tablets and have them changed later.
“The doctor told me that the ARVs I was taking were supposed to be changed because they were not compatible with the new TB medication he prescribed. He even said they could work against each other so it was important that I got the new drugs,” she said.
Shirley, who used to take her ARVs in the at 7 in the morning and at the same time in the evening now had new drugs prescribed to treat the tuberculosis.
“I would take the tablets first thing in the morning and then get injected. I did not have any problems at all and continued for three months,” she said.
Then tragedy struck. “I woke up one morning with a scald-like burn and I went back to the hospital. On examining my cards, the doctor realised that I was taking a double dosage,” she said.
Shirley said that it was only then that the doctor told her that the moment she had started taking both TB drugs and ARVs she was supposed to take the ARVs once.
“The doctor wondered how it escaped all the staff members. It means medication that was supposed to last two months ran out in a month and someone should have noticed this, he was concerned. He told me that I had to take the ARVs only once. The burn was the side effects of taking a double dose,” she said.
“I got some cream to apply but there was nothing much that could be done, it would subside, he added. As you can see the scar still shows,” she said.
A doctor this writer spoke to said there was a chance that some TB patients could experience worsening symptoms in the form of fever when they began taking medication.
“Yes, patients with tuberculosis (TB) can experience a serious worsening of their symptoms, particularly fever, when TB treatment commences. This relatively rare reaction is thought to result from improvement in the host immune response with successful treatment. HIV-positive TB patients receiving highly active antiretroviral therapy usually experience this,” he said.
The doctor said despite this reaction the doctor needs to closely monitor the patient because at times it does not warrant changing the drugs if the reaction is not severe.
“Reactions are complicated and at times easy to deal with. A doctor needs to verify each on its merit and in severe fever cases then the drugs are monitored as each is tried to find which one is giving the problem. When that is done a substitute drug is then tried,” said the doctor speaking on condition of anonymity.
HIV-TB co-infection is a leading cause of death in people living positively. It’s either they find out that they have HIV after testing positive for TB or the other way round.
“Nowadays we always encourage one to also take an HIV test when they test positive for TB. “There could be a thin line separating the two although it does not always mean that anyone with TB has HIV too,” said the doctor.
In Shirley’s case, she was first diagnosed with HIV at an antenatal clinic. In no time after giving birth, her baby was ill and hospitalised. The baby was tested for TB and found to be positive. The mother was tested too and had TB.
TB-HIV co-infection if let unattended can be fatal.
Had Shirley registered early enough, the vertical transmission of HIV to the baby could have been avoided. Shirley was on treatment for 18 months. She had to have a second X-ray taken and this showed that her chest had cleared. She thus stopped taking TB medication but continues with the ARVs because they are for life.
May we all get tested for HIV and know where we stand. There is life after testing HIV positive.
In all you endeavour to get, get correct understanding.